HUSCAP logo Hokkaido Univ. logo

Hokkaido University Collection of Scholarly and Academic Papers >
Graduate School of Engineering / Faculty of Engineering >
Peer-reviewed Journal Articles, etc >

Renormalization of the highly forward-peaked phase function using the double exponential formula for radiative transfer

Files in This Item:
JMC_Fujii.pdf675.1 kBPDFView/Open
Please use this identifier to cite or link to this item:

Title: Renormalization of the highly forward-peaked phase function using the double exponential formula for radiative transfer
Authors: Fujii, Hiroyuki Browse this author →KAKEN DB
Okawa, Shinpei Browse this author
Yamada, Yukio Browse this author
Hoshi, Yoko Browse this author
Watanabe, Masao Browse this author
Keywords: Radiative transfer equation
Renormalization approach of the phase function
Highly forward-peaked scattering media
Double-exponential formula
Issue Date: Nov-2016
Publisher: Springer
Journal Title: Journal of Mathematical Chemistry
Volume: 54
Issue: 10
Start Page: 2048
End Page: 2061
Publisher DOI: 10.1007/s10910-016-0670-3
Abstract: Numerical calculation of photon migration in biological tissue using the radiative transfer equation (RTE) has attracted great interests in biomedical optics and imaging. Because biological tissue is a highly forward-peaked scattering medium, renormalization of the phase function in numerical calculation of the RTE is crucial. This paper proposes a simple approach of renormalizing the phase function by the double exponential formula, which was heuristically modified from the original one. Firstly, the validity of the proposed approach was tested by comparing numerical results for an average cosine of the polar scattering angle calculated by the proposed approach with those by the conventional approach in highly forward-peaked scattering. The results show that calculation of the average cosine converged faster using the proposed approach than using the conventional one as a total number of discrete angular directions increases. Next, the accuracy of the numerical solutions of the RTE using the proposed approach was examined by comparing the numerical solutions with the analytical solutions of the RTE in a homogeneous medium with highly forward-peaked scattering. It was found that the proposed approach reduced the errors of the numerical solutions from those using the conventional one especially at a small value of the total number of the directions. This result suggests that the proposed approach has a possibility to improve the accuracy for the numerical results of the RTE in the highly scattering medium.
Rights: The final publication is available at Springer via
Type: article (author version)
Appears in Collections:工学院・工学研究院 (Graduate School of Engineering / Faculty of Engineering) > 雑誌発表論文等 (Peer-reviewed Journal Articles, etc)

Submitter: 藤井 宏之

Export metadata:

OAI-PMH ( junii2 , jpcoar_1.0 )

MathJax is now OFF:


 - Hokkaido University